Alert archive / Illinois / Gale Warnings in 2021

Gale Warning 11, NWS Chicago, IL

April 30, 2021

NWS Chicago, IL issued this gale warning at Apr 30, 2021, 3:06 PM CDT. It took effect at May 1, 2021, 7:00 AM CDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2021, 3:06 PM CDT (20:06 UTC)
In effect from
May 1, 2021, 7:00 AM CDT
Expired
May 1, 2021, 10:00 PM CDT
In force
15 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

267 
WHUS73 KLOT 302006
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
306 PM CDT Fri Apr 30 2021

LMZ740>742-010415-
/O.EXP.KLOT.SC.Y.0039.000000T0000Z-210430T2000Z/
/O.UPG.KLOT.GL.A.0006.210501T1200Z-210502T0600Z/
/O.NEW.KLOT.GL.W.0011.210501T1200Z-210502T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
306 PM CDT Fri Apr 30 2021

...GALE WARNING IN EFFECT FROM 7 AM TO 10 PM CDT SATURDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...Southwest gales to 40 kt. Significant waves to 6 ft. The
  previous Small Craft Advisory has expired. 

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...From 7 AM to 10 PM CDT Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ743>745-010415-
/O.CON.KLOT.SC.Y.0039.000000T0000Z-210501T0000Z/
/O.UPG.KLOT.GL.A.0006.210501T1200Z-210502T0600Z/
/O.NEW.KLOT.GL.W.0011.210501T1200Z-210502T0300Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
306 PM CDT Fri Apr 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
...GALE WARNING IN EFFECT FROM 7 AM TO 10 PM CDT SATURDAY...

* WHAT...For the Gale Warning, southwest gales to 40 kt.
  Significant waves to 6 ft. For the Small Craft Advisory,
  northeast winds to 25 kt and significant waves to 6 ft. 

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...For the Gale Warning, from 7 AM to 10 PM CDT Saturday. 
  For the Small Craft Advisory, until 7 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Carlaw
6 follow-up statements
117 
WHUS73 KLOT 010004
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
704 PM CDT Fri Apr 30 2021

LMZ743>745-010815-
/O.EXP.KLOT.SC.Y.0039.000000T0000Z-210501T0000Z/
/O.CON.KLOT.GL.W.0011.210501T1200Z-210502T0300Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
704 PM CDT Fri Apr 30 2021

...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM CDT
SATURDAY...

* WHAT...Southwest gales to 40 kt. Significant waves to 6 ft.
  Occasional waves to 8 ft.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...From 7 AM to 10 PM CDT Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ740>742-010815-
/O.CON.KLOT.GL.W.0011.210501T1200Z-210502T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
704 PM CDT Fri Apr 30 2021

...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM CDT
SATURDAY...

* WHAT...Southwest gales to 40 kt. Significant waves to 6 ft.
  Occasional waves to 8 ft.

* WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor 
  to Wilmette Harbor IL and Wilmette Harbor to Northerly Island 
  IL.

* WHEN...From 7 AM to 10 PM CDT Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
404 
WHUS73 KLOT 010217
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
917 PM CDT Fri Apr 30 2021

LMZ740>745-011030-
/O.CON.KLOT.GL.W.0011.210501T1200Z-210502T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
917 PM CDT Fri Apr 30 2021

...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM CDT
SATURDAY...

* WHAT...Southwest gales to 40 kt. Significant waves to 6 ft.
  Occasional waves to 8 ft.

* WHERE...Portions of Lake Michigan. 

* WHEN...From 7 AM to 10 PM CDT Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
969 
WHUS73 KLOT 010844
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
344 AM CDT Sat May 1 2021

LMZ740>745-011645-
/O.CON.KLOT.GL.W.0011.210501T1200Z-210502T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
344 AM CDT Sat May 1 2021

...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 10 PM
CDT THIS EVENING...

* WHAT...Southwest gales to 40 kt. Significant waves to 6 ft.
  Occasional waves to 8 ft.

* WHERE...Illinois and northwest Indiana nearshore waters.

* WHEN...From 7 AM this morning to 10 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Petr
187 
WHUS73 KLOT 011451
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
951 AM CDT Sat May 1 2021

LMZ740>745-012300-
/O.CON.KLOT.GL.W.0011.000000T0000Z-210502T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
951 AM CDT Sat May 1 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Southwest gales to 40 kt. Significant waves to 6 ft,
  occasionally to 8 ft, highest offshore. 

* WHERE...Illinois and northwest Indiana nearshore waters.

* WHEN...Until 10 PM CDT this evening, with the strongest winds
  expected 1 to 7 PM CDT. 

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Carlaw
371 
WHUS73 KLOT 011934
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
234 PM CDT Sat May 1 2021

LMZ740>745-020300-
/O.CON.KLOT.GL.W.0011.000000T0000Z-210502T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
234 PM CDT Sat May 1 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Southwest gales to 40 kt. A few gales to 45 kt are
  possible this afternoon across parts of the Illinois nearshore.
  Significant waves to 5 ft.
 
* WHERE...Illinois and northwest Indiana nearshore waters.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Carlaw
740 
WHUS73 KLOT 020255
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
955 PM CDT Sat May 1 2021

LMZ740>745-021100-
/O.EXP.KLOT.GL.W.0011.000000T0000Z-210502T0300Z/
/O.NEW.KLOT.SC.Y.0040.210502T0300Z-210503T0000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
955 PM CDT Sat May 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT SUNDAY...
...GALE WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING...

* WHAT...Southwest winds to 30 kt tonight and to 25 kt Sunday.
  Significant waves to 4 ft.

* WHERE...Illinois and Indiana nearshore waters.

* WHEN...Until 7 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this gale warning went out at Apr 30, 2:54 PM CDT, 12 minutes earlier.

Area forecast discussion, Apr 30, 2:54 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
254 PM CDT Fri Apr 30 2021

.SHORT TERM...
251 PM CDT

Through Saturday night...

Breezy northeast winds across northeast Illinois and northwest
Indiana will continue to gradually ease with time this afternoon
as high pressure builds southward. An splotchy area of rather
persistent mid-level cloud cover is gradually building east across
southern Iowa, and this is likely represents the eastern terminus
of increasing warm advection around 850-700 mb ahead of the next
shortwave disturbance. This will continue to spread east into our
region through the late evening hours. Outside of some temporarily
increased mid-level cloud cover, not expecting any precipitation
with any parcels lifted from 700 mb capped off quickly by a pretty
stout subsidence inversion just under 500 mb. Another wave looks
to approach northern Illinois on Saturday morning, and this one
may overlap with somewhat better mid-level moisture to possibly
squeeze out a few sprinkles.

The main weather story for tomorrow will be the wind, as well as a
very elevated to near-critical fire danger, mainly for locales
north of I-80. For additional fire weather details, please see the
Fire Weather discussion below. Regarding the wind gust potential:
a notable low-level mass response is noted in model guidance, with
advertised 850 mb winds nearing 50 kts near the Illinois/Wisconsin
state line, peaking right around midday into the early afternoon.
While the morning hours will likely feature briefly increased
cloud cover, things should transition to more mostly sunny/partly
cloudy, which should allow us to more efficiently mix towards 850
mb. Our mixing potential will likely be capped off by a warm nose
just under 800 mb, but it still looks like we'll be able to reach
into a good portion of this 45-50 kt flow. Combined this with a
broad region of persistent (and increasing) pressure falls through
the day, and the thinking is that winds may have the potential to
overperform some of the model guidance here. As a result, elected
to hoist a Wind Advisory for essentially our I-80 and north
locales for tomorrow afternoon. Could envision this advisory
needing to be expanded Winds should ease after sunset tomorrow.

There are currently no strong signs that surface-based parcels
will be able to meaningfully breach their LFCs tomorrow afternoon
with the approach of yet another shortwave, although runs of the
extended RAP are getting close. Should precipitation develop (<10%
chance right now), they'd certainly be gusty wind producers given
the dry sub-cloud layer and aforementioned stout flow through the
low-mid level column.

Southwesterly breezes will persist through Saturday night which
will help to hold overnight temperatures up a bit.

Carlaw

&&

.LONG TERM...
207 PM CDT

Sunday through Friday...

Sunday looks similar to Saturday with breezy (but not as windy)
southwest winds and highs in the lower 80s. Upper-level clouds will
increase during the evening and especially overnight into Monday as
a broad/baggy low pressure system develops over the Southern Plains
and starts pumping low- to mid-level moisture into the Great Lakes.
As the low drifts northeast Monday and Tuesday, chances for
precipitation will increase with disorganized episodes of showers
and perhaps a thunderstorm or two. Many hours will be dry (but still
decidedly cloudy), and areawide precipitation amounts less than an
inch look more likely than not. Temperatures Monday should top off
in the lower 70s, with Tuesday cooler and in the lower 60s.

As the low departs by the middle of the week, ensemble model
guidance exhibits a robust signal in a cooldown with high and low
temperatures settling into the lower 60s and lower 40s,
respectively. With a weak pressure gradient expected to be in place,
daily lake breezes appear likely keeping shoreline locations cooler.
Afternoon clouds or showers may become the norm toward the end of
the week as broad upper-level northwesterly flow prevails.

Borchardt

&&

.FIRE WEATHER...
251 PM CDT

Elevated to near-critical fire danger is expected to develop on
Saturday afternoon due to the combination of very strong and gusty
southwest winds, warm temperatures, and low relative humidity
values. There remains some degree of uncertainty regarding how low
RH values may fall during the afternoon, with dewpoints currently
expected to slowly increase during the afternoon. The current
forecast will advertise minimum afternoon relative humidity values
as low as 25-30 percent north and west of I-55 with temperatures
rising into the lower 80s. One of the limiting factors is the
overall susceptibility of fuels across this part of the forecast
area. While little to no rain fell during the previous event,
calls to area fire partners indicate that green-up is a limiting
factor with fuels not as dry and receptive as they had been. As a
result of this, we have elected to refrain from issuing a Fire
Weather Watch, but will note that given the expected very windy
conditions, that any fires that do develop tomorrow will have the
potential to spread rapidly.

Carlaw

&&

.AVIATION...
For the 18Z TAFs...

The main aviation weather concerns this period of wind-related.
Northeasterly winds in the wake of a cold front will remain gusty
but will gradually ease through the afternoon hours. Based on the
current timing of the boundary, have started DPA off with a
northeast wind.

Winds will veer this evening and should eventually attain a just
west-of-south orientation late this evening and overnight, except
possibly at GYY where south-southeasterlies may linger a bit
longer. A developing strong low-level jet, combined with
persistent pressure falls related to a developing area of low
pressure to the north of the region will result in sharply
increasing winds and gusts shortly after sunrise. There is some
degree of uncertainty regarding just how deeply we mix during
Saturday afternoon, but it's certainly possible that winds gust
higher than the currently-advertised upper-30 kts for a time given
the presence of nearly 50 kt winds around 4-5 kft. Winds will
initially favor a 190-210 direction Saturday morning, but should
continue to gradually veer through 230-240 degrees through the
afternoon hours, coincident with the strongest gusts which should
help limit the duration/magnitude of any E-W runway crosswind
impacts.

Carlaw

&&

.MARINE...
251 PM CDT

The previous Gale Watch has been converted to a Gale Warning for
the Illinois and Indiana nearshore waters, starting early Saturday
morning and into the early evening hours. Southwesterly gales to
40 kt (possibly briefly to 45 kt during the afternoon hours) are
expected during this time period.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ020-ILZ103-ILZ104-ILZ105-ILZ106...noon
     Saturday to 7 PM Saturday.

IN...None.
LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...7 AM
     Saturday to 10 PM Saturday.

     Small Craft Advisory...IL nearshore waters until 3 PM Friday.

     Small Craft Advisory...IN nearshore waters until 7 PM Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 30, 4:20 AM CDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
420 AM CDT Fri Apr 30 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-010930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
420 AM CDT Fri Apr 30 2021 /520 AM EDT Fri Apr 30 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Fire Weather Risk.

DISCUSSION...

Dry conditions and breezy winds behind a cold front will bring
an limited to slightly elevated fire weather risk mainly along and
north of Interstate 88 and along the Interstate 39 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Non Thunderstorm Wind Risk.
  Significant Fire Weather Risk.
Sunday night and Monday...
  Limited Thunderstorm Risk.

DISCUSSION:

Warm, dry, and windy conditions on Saturday will lead to a
significant fire weather risk, especially north of Interstate 55
where less rain fell earlier this week.

Wind gusts to 45 mph are possible on Saturday. Winds of this magnitude
can lead to minor tree damage and cause difficult travel for
high profile vehicles.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-010930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
420 AM CDT Fri Apr 30 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Gale force winds and or very hazardous waves are likely.
Sunday and Monday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Tuesday...
  Hazardous conditions for small craft are likely.

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:01 PM CDTSpecial Weather StatementLOTFord, Grundy, Kankakee, Livingston, Will59 min
Apr 29, 7:15 PM CDTSpecial Marine WarningLOT90 min
Apr 30, 2:50 PM CDTWind AdvisoryLOTBoone, Cook, DeKalb, DuPage, Grundy, Kane and 9 more28 hr
Apr 29, 7:15 PM CDTSpecial Weather StatementLOTLake45 min
Apr 29, 8:00 PM CDTSpecial Weather StatementLOTPorter30 min
Apr 29, 8:18 PM CDTSpecial Weather StatementLOTJasper, Newton42 min

Nearby

Gale Warnings in Illinois, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.